Indiana, 2004

Winter Storm in Indiana, December 13 to 14, 2004

December 13 to 14, 2004 · NWS IWX · 2 events in 2 counties and zones

2 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 13, 6:15 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 13, 6:15 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 PM EST MON DEC 13 2004

.UPDATE...
ISSUED A QUICK UPDATE TO ADD STARKE COUNTY TO ADVISORY. DOMINANT
BAND OF LAKE EFFECT SNOW IS SETTING UP WHERE EXPECTED FROM NEAR
HOLLAND MICHIGAN TO ELKHART COUNTY INDIANA. A SECOND RATHER STRONG
BAND OF LAKE EFFECT SNOW HAS DEVELOPED OVER LAPORTE AND STARKE
COUNTIES. THIS BAND MAY DROP ADVISORY CRITERIA SNOW THIS EVENING.
HAVE ALSO EXPANDED LIKELY POPS WITH MINOR ACCUMULATIONS FOR AREAS
DOWNSTREAM OF WARNINGS/ADVISORIES. NW WINDS OF 20 TO 30 MPH ARE
ALLOWING FOR DEEP INLAND PENETRATION OF SNOW BANDS...ALL THE WAY TO
FORT WAYNE AREA AT 23Z. HAVE ALSO ALLOWED THE ADVISORY FOR ST JOSEPH
COUNTY MICHIGAN TO EXPIRE ON SCHEDULE WITH MAIN LAKE EFFECT ACTIVITY
NOW SHIFTING WEST OF THAT COUNTY. OTHERWISE GOING FORECAST APPEARS
TO BE IN GOOD SHAPE. BAND IS LOOKING MORE HEALTHY ON KGRR AND KIWX
RADARS PAST HOUR. SHEAR IS LIKELY DECREASING AS SURFACE TROUGH AND
MID LEVEL SHORTWAVE MOVE SOUTHEAST OUT OF THE REGION. EXPECT THE
DOMINANT BAND TO CONTINUE TO CONSOLIDATE AND INTENSIFY THIS EVENING
BEFORE BEGINNING A SLOW WEAKENING TREND AFTER MIDNIGHT TONIGHT.

&&

.AVIATION...
LAKE EFFECT SNOW BANDS WITH IFR CONDITIONS MOVG SLOWLY WEST THIS
EVENING AS LOW LEVEL FLOW VEERS SLIGHTLY TO NNW. SHSN SHOULD AFFECT
FWA EARLY THIS EVE AND SBN THROUGH THE NIGHT. WINDS BACKING AGAIN BY
TUESDAY MORNING ALONG WITH WAA ALOFT WILL DIMINISH SHSN, THOUGH MVFR
CIGS EXPECTED TO PERSIST INTO THE AFTN AS LOW LEVEL MOISTURE REMAINS
TRAPPED BENEATH INVERSION.

&&

.SHORT TERM...
TONIGHT AND TUESDAY

CURRENT WARNINGS/ADVISORIES WILL REMAIN IN PLACE FOR THE AFTERNOON
PACKAGE. ONGOING LAKE EFFECT SNOW EVENT IS THE PRIMARY ISSUE TODAY
FOR THE SHORT TERM PACKAGE. NORTHWEST PORTION OF THE CWA HAS SEEN
WIDESPREAD LAKE EFFECT/ENHANCED SNOW SHOWERS TODAY. THE HIGHEST
SNOWFALL TOTAL SEEN SO FAR IS SIMONTON LAKE IN FAR NORTHERN ELKHART
COUNTY WHICH CAME IN WITH ABOUT 3 INCHES THROUGH 18Z.

19Z SURFACE ANALYSIS SHOWING SURFACE TROUGH RUNNING ALONG A LINE
FROM KBEH TO KAZO TO KDTX. WINDS SHIFT FROM ABOUT 290 DEGREES AHEAD
OF THE TROUGH TO 330 DEGREES BEHIND. SURFACE OBS ON EITHER SIDE OF
CENTRAL LAKE MICHIGAN SHOWING NICE THERMAL CONVERGENCE SIGNATURE.
GOES EAST IN RAPID SCAN OPERATION AND SHOWING NICE UPSTREAM
CONNECTION TO LAKE SUPERIOR BANDING THIS AFTERNOON. ROBUST SINGLE
BAND DEVELOPED LATE THIS MORNING INTO EARLY THIS AFTERNOON ALONG THE
EASTERN LAKE MICHIGAN SHORE FROM LITTLE SABLE POINT DOWN TO NEAR
HOLLAND MICHIGAN. THIS BAND HAS SHOWN A WEAKENING TREND THE PAST
HOUR...MOST LIKELY DUE TO SHEAR IMMEDIATELY BEHIND SURFACE TROUGH
AND ASSOCIATED MID LEVEL SHORTWAVE.

TONIGHT...LATEST 12Z MESOETA AND 13KM RUC CONTINUE TO SUGGEST THE
WIDESPREAD SNOW SHOWERS WILL CONSOLIDATE INTO A DOMINANT SINGLE BAND
THIS EVENING AND DRIFT SLOWLY SOUTHWEST ACROSS SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA. LOCALLY RUN WORKSTATION ETA ALSO IN
GOOD AGREEMENT WITH THIS OVERALL SCENARIO. A CAREFUL COMPARISON OF
WSETA OUTPUT AND RADAR IMAGERY SUGGEST MESOSCALE MODELS ARE A LITTLE
TOO FAR WEST WITH THE BAND PLACEMENT. WITH THIS IN MIND WILL PLACE
THE BAND SLIGHTLY EAST OF THE MESOSCALE MODEL OUTPUT TONIGHT.
FOLLOWING TROUGH PASSAGE EXPECT BAND TO INTENSIFY ONCE AGAIN AS
SHEAR DECREASES AND FLOW BECOMES STEADY STATE AROUND 320 OR 330
DEGREES. 12Z ETA BUFKIT AT KSBN SHOWING LAKE INDUCED CAPES OVER
400J/KG WITH LAKE INDUCED EQUILIBRIUM LEVELS OVER 10K FEET THROUGH
THIS EVENING. THE STRONGER BANDS WILL BE PENETRATING FAVORABLE
DENDRITIC CRYSTAL GROWTH AREA FOUND BETWEEN 5-9K FEET. LATER TONIGHT
INVERSION HEIGHTS BEGIN TO GRADUALLY LOWER AS SUBSIDENCE ALOFT
INCREASES. WILL CONTINUE SAME BASIC IDEA OF UP TO 5 INCHES
ADDITIONAL ACCUMULATION AFTER 00Z TUE FOR WARNING AREA WITH LESSER
AMOUNTS IN ADVISORY AREA. SNOWFALL RATES COULD EXCEED 1 INCH PER
HOUR IN THE HEAVIEST BANDS. WILL CARRY ADVISORY THROUGH 6PM THIS
EVENING ONLY FOR ST JOSEPH COUNTY MI. FLOW WILL VEER SUFFICIENTLY BY
EARLY THIS EVENING TO CARRY BULK OF LAKE EFFECT SNOW WEST OF THAT
COUNTY.

TUESDAY...MESOETA AND 13KM RUC CONTINUE TO SUGGEST THERE WILL STILL
BE A BAND OF LES ONGOING IN WARNING/ADVISORY AREA AT 12Z TUE. LAKE
INDUCED CAPES STILL AROUND 350J/KG AT 12Z WITH LAKE INDUCED
EQUILIBRIUM LEVELS AROUND 8K FEET. SYNOPTIC ENVIRONMENT WILL STILL
BE SUFFICIENT FOR LAKE EFFECT EARLY ON WITH 5K FOOT INVERSION
HEIGHT. BY LATE MORNING INVERSION BEGINS TO CRASH AS WAA BEGINS
ALOFT. BY AFTERNOON WAA...SUBSIDENCE ALOFT...AND BACKING BOUNDARY
LAYER FLOW WILL COMPLETELY SHUT OFF LAKE EFFECT. WILL CONTINUE WITH
LIKELY POPS FOR THE EARLY MORNING FOR WARNING/ADVISORY COUNTIES WITH
ANOTHER 1 TO 2 INCHES POSSIBLE. BAND MAY SHIFT A LITTLE EAST BEFORE
ENDING WITH BACKING BOUNDARY LAYER FLOW. THIS WILL BRING STORM
TOTALS TO THE 6 TO 9 INCH RANGE FOR BERRIEN/CASS MI AND ST
JOSEPH/ELKHART IN WITH 3 TO 6 INCHES FOR LAPORTE/MARSHALL/KOSCIUSKO
COUNTIES. SHOULD SEE SOME SUN IN THE AFTERNOON ESPECIALLY OVER
WESTERN SECTIONS WHERE SUBSIDENCE WILL SCOUR OUT REMAINING LOW LEVEL
MOISTURE.

&&

.LONG TERM...
THURSDAY THROUGH MONDAY

PRIMARY DIFFICULTY RESIDES W/SHARPENING NOAM PNA PATTN INTO NEXT
WEEKEND. TDA IS LIKELY A HARBINGER OF THINGS TO COME W/MED RANGE
GUIDANCE COMING INTO AN AGREEABLE CONSENSUS ON BLDG POSITIVE HGT
ANOMALIES NWD INTO AK AND DEEPENING MEAN ERN TROUGH THROUGH TIME.
SERIES OF UPR TROFS WITHIN AMPLIFYING NW FLW ALOFT STILL TROUBLING
IN TERMS OF TIMING IN ASSOCD COLD SURGES AND DEGREE OF MID LVL
TROUGHING INTO NEXT WEEKEND W/MORE ROBUST LOOKING SYS THEN. ONLY
FEEL FOR IT STILL LIES W/COLDER SOONER SOLUTIONS AGAIN TDA BUT GFS
MAKING HEADWAY COMPARED TO FAVORED EC/GEM CAMP. THUS SUSPECT PRECIP
W/SAT TIMED SYS WILL HOLD OFF A BIT BUT EARNEST LK EFFECT SIGNAL
REMATERIALIZES SUN AND MON NEXT WEEK.

IN BTWN...NEXT UPR TROUGH IN LINE FOR THU W/GOOD WAA SIGNAL AHD OF
IT BUT AGAIN MSTR STARVED. GLANCING CAA SURGE BEHIND THIS SYS SHLD
PROMOTE A SMALL WINDOW OF LK EFFECT POTENTIAL THU NIGHT AND PERHAPS
FRI BUT DETAILS LACKING AT THIS RANGE. HAVE KEPT THINGS PRETTY MUCH
AS IS IN THE EXTENDED W/FEW CHGS WARRANTED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING THROUGH 15Z TUESDAY FOR ZONES INZ004>005.

WINTER WEATHER ADVISORY THROUGH 15Z TUESDAY FOR ZONES
INZ003/012/014/016.

MI...WINTER STORM WARNING THROUGH 15Z TUESDAY FOR MIZ077/078.

OH...NONE.

&&

UPDATE/SHORT TERM...HITCHCOCK
AVIATION...TAYLOR
LONG TERM...HOLSTEN
Hazardous weather outlook, Dec 13, 4:42 AM EST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 AM EST MON DEC 13 2004

INZ004-005-MIZ077>079-140914-
BERRIEN MI-CASS MI-ELKHART IN-ST. JOSEPH MI-ST. JOSEPH IN-
INCLUDING THE CITIES OF...BENTON HARBOR...BENTON HEIGHTS...
BUCHANAN...DOWAGIAC...DUNLAP...ELKHART...FAIR PLAIN...GEORGETOWN...
GOSHEN...GRANGER...GULIVOIRE PARK...MISHAWAKA...NAPPANEE...NILES...
SIMONTON LAKE...SOUTH BEND...ST. JOSEPH...STURGIS AND THREE RIVERS
442 AM EST MON DEC 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHERN INDIANA AND
SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SQUALLS WILL OCCUR TODAY IN THE FAVORED AREAS NEAR
LAKE MICHIGAN. SNOWFALL AMOUNTS UP TO 8 INCHES ARE POSSIBLE IN A FEW
LOCATIONS BY DAYBREAK TUESDAY...BUT MOST PLACES WILL SEE 3 TO 6
INCHES. WINDS WILL GUST TO NEAR 40 MPH TODAY. THE COMBINATION OF
ACCUMULATING SNOW AND STRONG WINDS WILL PRODUCE VISIBILITIES NEAR
ZERO AT TIMES. A LAKESHORE FLOOD WARNING CONTINUES FOR THE SHORE
LINES IN LAPORTE AND BERRIEN COUNTIES TODAY WHERE 10 FOOT WAVES MAY
CAUSE BEACH EROSION AND STRUCTURAL DAMAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW SHOWERS WILL BE TAPERING OFF TO FLURRIES BY TUESDAY
AFTERNOON. AN ADDITIONAL INCH OR TWO OF SNOW ARE POSSIBLE IN THE
FAVORED AREAS NEAR LAKE MICHIGAN EARLY TUESDAY.

THERE WILL BE A CHANCE OF SNOW FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO TELL HOW MUCH SNOW WILL ACCUMULATE IN THESE EVENTS...HOWEVER LAKE
EFFECT SNOW SHOWERS ARE POSSIBLE...ESPECIALLY SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE VIA WEATHER.GOV

INZ003-006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-
005-015-016-024-025-140914-
ADAMS IN-ALLEN OH-ALLEN IN-BLACKFORD IN-BRANCH MI-CASS IN-DE KALB IN-
DEFIANCE OH-FULTON OH-FULTON IN-GRANT IN-HENRY OH-HILLSDALE MI-
HUNTINGTON IN-JAY IN-KOSCIUSKO IN-LA PORTE IN-LAGRANGE IN-
MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-PULASKI IN-PUTNAM OH-
STARKE IN-STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-
WHITLEY IN-WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...BERNE...
BLUFFTON...BREMEN...BRYAN...BUTLER...COLDWATER...COLUMBIA CITY...
DECATUR...DEFIANCE...DELPHOS...DUNKIRK...FAIRMOUNT...FORT SHAWNEE...
FORT WAYNE...GARRETT...GAS CITY...GRISSOM AFB...HARTFORD CITY...
HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...KNOX...
LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MONTICELLO...MONTPELIER...NAPOLEON...NEW HAVEN...
NORTH MANCHESTER...OSSIAN...OTTAWA...PERU...PLYMOUTH...PORTLAND...
ROCHESTER...SWANTON...SYRACUSE...TRAIL CREEK...TRI-LAKES...UPLAND...
VAN WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...
WINAMAC AND WINONA LAKE
442 AM EST MON DEC 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHERN INDIANA...
NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LIGHT SNOW
SHOWERS ARE EXPECTED OVER THE AREA TODAY. NO SIGNIFICANT ACCUMULATION
IS EXPECTED...BUT SNOW MAY MELT THEN REFREEZE ON ROADWAYS MAKING THEM
SLICK IN PLACES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW FRIDAY THROUGH SUNDAY...ALTHOUGH NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS THAT MEET CRITERIA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE VIA WEATHER.GOV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, La Porte

When
December 13, 9:30 PM EST to December 14, 1:00 AM EST
Where
La Porte forecast zone
Reported by
TRAINED SPOTTER

The first significant lake effect snow of the 2004-2005 winter season developed across portions of northern Indiana. 2 distinct bands affected the area during the event. The dominant band extended from extreme northeastern St Joseph county, through Elkhart county and into northern Kosciusko county. The heaviest snow from this band fell across northwestern Elkhart county, where reports of 6 to 9 inches of snow were reported from Elkhart to Simonton Lake. Amounts tapered quickly from there with 4 to 6 inches reported across southwestern Elkhart and northern Kosciusko county. A smaller band affected much of northeastern Laporte county for several hours. Reports of 5 to 7 inches were received from Rolling Prairie, Kingsbury and Laporte. Amounts quickly tapered to the west of this band with Michigan City only picking up 2 inches. Strong winds of 20 to 30 mph with occasional gusts to 40 mph caused near whiteout conditions at times.

Winter Storm, Elkhart

When
December 13, 10:30 PM EST to December 14, 1:30 AM EST
Where
Elkhart forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

The first significant lake effect snow of the 2004-2005 winter season developed across portions of northern Indiana. 2 distinct bands affected the area during the event. The dominant band extended from extreme northeastern St Joseph county, through Elkhart county and into northern Kosciusko county. The heaviest snow from this band fell across northwestern Elkhart county, where reports of 6 to 9 inches of snow were reported from Elkhart to Simonton Lake. Amounts tapered quickly from there with 4 to 6 inches reported across southwestern Elkhart and northern Kosciusko county. A smaller band affected much of northeastern Laporte county for several hours. Reports of 5 to 7 inches were received from Rolling Prairie, Kingsbury and Laporte. Amounts quickly tapered to the west of this band with Michigan City only picking up 2 inches. Strong winds of 20 to 30 mph with occasional gusts to 40 mph caused near whiteout conditions at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430834, 5430835.